Alert archive / Oklahoma / Tornado Warnings in 1999
Tornado Warning 30, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Apr 21, 1999, 9:10 PM CDT for Kay County, Noble County, Oklahoma. It was in force for 35 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 21, 1999, 9:10 PM CDT (02:10 UTC)
- Expired
- Apr 21, 1999, 9:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Kay County, OK, Noble County, OK
The radar
The Vance AFB radar (KVNX), 76 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 9:13 PM CDT | Hail 0.75 | Tonkawa, OK | Hail was reported on Interstate 35 on the Kay/Noble County line. |
| Apr 21, 9:13 PM CDT | Hail 0.75 | Billings, OK | Hail was reported on Interstate 35 on the Kay/Noble County line. |
| Apr 21, 9:14 PM CDT | Hail 0.75 | Marland, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 6:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1907 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
999
WFUS1 KOKC 220212
TOROKC
OKC071-103-220245-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT WED APR 21 1999
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN KAY COUNTY IN NORTHEAST OKLAHOMA
NORTHERN NOBLE COUNTY IN NORTHEAST OKLAHOMA
* UNTIL 945 PM CDT
* AT 910 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE
STORM WAS 2 MILES NORTHEAST OF BILLINGS...MOVING EAST NORTHEAST AT
30 MPH.
* LOCATIONS IN THE WARNING INCLUDE MARLAND AND TONKAWA
DOPPLER RADAR INDICATED THAT A TORNADO MAY FORM AT ANYTIME. TAKE
COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR
ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.
LAT...LON 3657 9746 3646 9729 3652 9709 3668 9708
3669 9743
30What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 21, 3:30 PM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, Apr 21, 3:30 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT WED APR 21 1999 SPECIAL 18Z OUN SOUNDING ILLUSTRATES MAIN LIMITING FACTOR FOR CONVECTION. STRONG CAP REMAINS IN PLACE EVEN THOUGH ONE SHORT WAVE IS ROTATING INTO THE CENTRAL PLAINS THIS AFTERNOON. WEAK COLD FRONT TRAILS FROM LOW IN NORTHERN KANSAS SOUTHWEST INTO EXTREME NORTHWEST OKLAHOMA AND NORTHERN TEXAS PANHANDLE....WHILE DRYLINE LIES FROM INTERSECTION WITH FRONT NEAR KANSAS LINE THROUGH WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. BEST CHANCES FOR STORMS FIRST PERIOD WILL BE IN NORTH WHERE CAPPING IS WEAKER AND LOW-LEVEL BOUNDARIES CAN PROVIDE CONVERGENCE. THOUGH IN WINDS IN MOIST SECTOR ARE VEERED THIS AFTERNOON...EXPECT WINDS TO BACK DURING THE EVENING AS MIXING DECREASES WITH LOSS OF HEATING AND NEXT SHORT WAVE DIGS INTO WESTERN U.S. TROUGH. THIS SCENARIO SEEMS WELL DEPICTED BY OU/CAPS ARPS MODEL. ARPS AND OTHER MODELS DO FORECAST SOME COOLING (LIKELY OVERDONE) OF CAP TONIGHT WHICH IS IN PART SUPPORTED BY COOLER MID-LEVEL TEMPERATURES IN UPSTREAM RAOB DATA. THIS COOLING COMBINED WITH ANOTHER SHORT WAVE MOVING INTO THE REGION TOWARD MORNING SUGGESTS OVERNIGHT CONVECTIVE POTENTIAL WILL BE NON-ZERO...BUT NOT HIGH. SOME POTENTIAL ALSO EXISTS FOR ELEVATED CONVECTION GIVEN VERY STEEP MID-LEVEL LAPSE RATES. HOWEVER...STILL BELIEVE BEST EVIDENCE ARGUES AGAINST MANY STORMS FIRST ONE TO TWO PERIODS SO WILL LOWER POPS TO THE 10-30 PERCENT RANGE. STEEP LAPSE RATES AND SLOWLY INCREASING DEW POINTS WILL YIELD STRONG INSTABILITY THE NEXT COUPLE OF DAYS. WIND SHEAR WILL ALSO BE SUFFICIENT FOR SEVERE STORMS WITH THE CAP REMAINING THE MAIN LIMITING FACTOR. EXPECT FRONT TO THE NORTH TO GRADUALLY EASE SOUTHWARD WITH EACH WAVE PASSAGE WHILE DRYLINE ALSO REMAINS IN THE VICINITY. THIS SCENARIO ARGUES FOR GRADUALLY INCREASING POPS...ESPECIALLY FRIDAY INTO WEEKEND AS FRONT MOVES THROUGH AREA THEN HANGS UP SOUTH OF RED RIVER. ..DA.. PRELIM NUMBERS FOLLOW: FCSTID = 16 OKC 63 80 61 72 / 20 20 30 40 HBR 58 83 55 73 / 20 30 30 40 SPS 62 87 62 78 / 20 20 20 40 GAG 55 75 47 63 / 30 20 30 40 PNC 60 77 55 69 / 30 30 40 50 2DUA 64 80 64 79 / 10 10 20 30 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Apr 21, 3:50 PM CDT, 5 hours 20 minutes before
OKZ004>048-050>052-TXZ083>090-220100- THUNDERSTORM OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE NORMAN OK 350 PM CDT WED APR 21 1999 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT TONIGHT ACROSS CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THE SLIGHT RISK AREA IS NORTH AND WEST OF A LINE FROM CHANDLER...TO OKLAHOMA CITY...TO WICHITA FALLS...TO ARCHER CITY. DISCUSSION...A DRYLINE REMAINED NEARLY STATIONARY AT MID AFTERNOON FROM ALVA...TO CLINTON...TO ALTUS...TO SEYMOUR. TO THE EAST OF THE DRYLINE...THE ATMOSPHERE WAS VERY UNSTABLE OVER MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS WITH CAPE VALUES IN EXCESS OF 3000 J/KG. HOWEVER...THE ATMOSPHERE ALSO REMAINS STRONGLY CAPPED ACROSS THE AREA AND LOW LEVEL CONVERGENCE ALONG THE DRYLINE HAS NOT INCREASED MUCH DURING THE AFTERNOON. WITH THE LACK OF STRONGER LOW LEVEL CONVERGENCE NEAR THE DRYLINE...IT APPEARS THAT THE CAP WILL BE VERY DIFFICULT...IF NOT IMPOSSIBLE...TO BREAK ACROSS THE AREA THIS EVENING AND TONIGHT. AS A RESULT...THE RISK OF SEVERE THUNDERSTORMS HAS DECREASED ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. DESPITE THE NEGATIVE FACTORS REGARDING THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT...AREAS OF LOCALIZED STRONGER CONVERGENCE MAY STILL LEAD TO THUNDERSTORM DEVELOPMENT ALONG THE DRYLINE AROUND THE TIME OF MAXIMUM HEATING THIS AFTERNOON...BETWEEN ABOUT 5 AND 7 PM. THE AREAS MOST AT RISK FOR THIS ARE IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS...AND IN NORTH CENTRAL OKLAHOMA WHERE THE CAP WILL BE SLIGHTLY WEAKER. IF THUNDERSTORMS CAN DEVELOP...THEY WILL LIKELY BECOME SEVERE RAPIDLY WITH THE STORNG INSTABILITY PRESENT AND ADEQUATE VERTICAL WIND SHEAR PROFILES. THE MAIN THREAT WITH ANY STORMS WHICH DO DEVELOP WILL BE VERY LARGE HAIL AND DAMAGING WIND. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. AREAL COVERAGE OF ANY STORMS WILL ALSO LIKELY BE QUITE SMALL. ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP AFTER MIDNIGHT TONIGHT IN WESTERN OKLAHOMA AS ANOTHER UPPER LEVEL DISTURBANCE MOVES TOWARD TO AREA. SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN OKLAHOMA THIS AFTERNOON AND TONIGHT...AND LATE THIS AFTERNOON AND TONIGHT ACROSS CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. MILLER
Special weather statement, Apr 21, 3:50 PM CDT, 5 hours 20 minutes before
OKZ004>048-050>052-TXZ083>090-220100- THUNDERSTORM OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE NORMAN OK 350 PM CDT WED APR 21 1999 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT TONIGHT ACROSS CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THE SLIGHT RISK AREA IS NORTH AND WEST OF A LINE FROM CHANDLER...TO OKLAHOMA CITY...TO WICHITA FALLS...TO ARCHER CITY. DISCUSSION...A DRYLINE REMAINED NEARLY STATIONARY AT MID AFTERNOON FROM ALVA...TO CLINTON...TO ALTUS...TO SEYMOUR. TO THE EAST OF THE DRYLINE...THE ATMOSPHERE WAS VERY UNSTABLE OVER MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS WITH CAPE VALUES IN EXCESS OF 3000 J/KG. HOWEVER...THE ATMOSPHERE ALSO REMAINS STRONGLY CAPPED ACROSS THE AREA AND LOW LEVEL CONVERGENCE ALONG THE DRYLINE HAS NOT INCREASED MUCH DURING THE AFTERNOON. WITH THE LACK OF STRONGER LOW LEVEL CONVERGENCE NEAR THE DRYLINE...IT APPEARS THAT THE CAP WILL BE VERY DIFFICULT...IF NOT IMPOSSIBLE...TO BREAK ACROSS THE AREA THIS EVENING AND TONIGHT. AS A RESULT...THE RISK OF SEVERE THUNDERSTORMS HAS DECREASED ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. DESPITE THE NEGATIVE FACTORS REGARDING THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT...AREAS OF LOCALIZED STRONGER CONVERGENCE MAY STILL LEAD TO THUNDERSTORM DEVELOPMENT ALONG THE DRYLINE AROUND THE TIME OF MAXIMUM HEATING THIS AFTERNOON...BETWEEN ABOUT 5 AND 7 PM. THE AREAS MOST AT RISK FOR THIS ARE IN SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS...AND IN NORTH CENTRAL OKLAHOMA WHERE THE CAP WILL BE SLIGHTLY WEAKER. IF THUNDERSTORMS CAN DEVELOP...THEY WILL LIKELY BECOME SEVERE RAPIDLY WITH THE STORNG INSTABILITY PRESENT AND ADEQUATE VERTICAL WIND SHEAR PROFILES. THE MAIN THREAT WITH ANY STORMS WHICH DO DEVELOP WILL BE VERY LARGE HAIL AND DAMAGING WIND. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. AREAL COVERAGE OF ANY STORMS WILL ALSO LIKELY BE QUITE SMALL. ADDITIONAL THUNDERSTORMS MAY ALSO DEVELOP AFTER MIDNIGHT TONIGHT IN WESTERN OKLAHOMA AS ANOTHER UPPER LEVEL DISTURBANCE MOVES TOWARD TO AREA. SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN OKLAHOMA THIS AFTERNOON AND TONIGHT...AND LATE THIS AFTERNOON AND TONIGHT ACROSS CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. MILLER
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:09 PM CDT | Tornado Warning | OUN | Garfield, Grant | 36 min |
| Apr 21, 7:20 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Major | 40 min |
| Apr 21, 7:41 PM CDT | Tornado Warning | OUN | Garfield, Grant | 49 min |
| Apr 21, 7:57 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Major | 48 min |
| Apr 21, 7:57 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 48 min |
| Apr 21, 8:24 PM CDT | Flash Flood Warning | OUN | Garfield, Major | 3 hr |
| Apr 21, 8:29 PM CDT | Tornado Warning | OUN | Garfield, Noble | 46 min |
| Apr 21, 8:42 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher, Major | 48 min |
| Apr 21, 8:57 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 48 min |
| Apr 21, 9:06 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 39 min |
| Apr 21, 9:20 PM CDT | Tornado Warning | OUN | Garfield | 25 min |
| Apr 21, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey | 49 min |
| Apr 21, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 49 min |
| Apr 21, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 32 min |
| Apr 21, 9:52 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 53 min |
| Apr 21, 10:05 PM CDT | Tornado Warning | OUN | Noble | 25 min |
| Apr 21, 10:10 PM CDT | Tornado Warning | OUN | Kingfisher | 35 min |
| Apr 21, 10:15 PM CDT | Severe Thunderstorm Warning | OUN | Blaine | 30 min |
| Apr 21, 10:30 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 45 min |
| Apr 21, 10:37 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 38 min |
| Apr 21, 10:43 PM CDT | Severe Thunderstorm Warning | OUN | Kingfisher | 32 min |
| Apr 21, 11:12 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 63 min |
| Apr 21, 11:22 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Major | 53 min |
| Apr 22, 1:15 AM CDT | Severe Thunderstorm Warning | OUN | Major, Woods | 30 min |
| Apr 22, 1:44 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 46 min |
| Apr 22, 2:31 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 44 min |
| Apr 22, 3:12 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 48 min |
Nearby
Tornado Warnings in Oklahoma, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.